Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 41, NWS Melbourne, FL

May 11, 1995Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 11, 1995, 3:18 PM EDT for Volusia County, Florida. It was in force for 57 min.

The area

The counties it named.

The facts

Issued
May 11, 1995, 3:18 PM EDT (19:18 UTC)
Expired
May 11, 1995, 4:15 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1995-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1995-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 111920
SVRMLB
FLC127-112015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT THU MAY 11 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN VOLUSIA COUNTY
 
AT 315 PM...A LINE OF SEVERE THUNDERSTORMS WERE MOVING SOUTH ALONG THE
COAST INTO THE NORTHERN POTION OF VOLUSIA COUNTY. THESE THRUNDERSTORMS
HAVE A HISTORY OF PRODUCING DAMAGE AS THEY MOVED THROUGH PORTIONS OF
FLAGLER COUNTY EARLIER TODAY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEA`DLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
BKC
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:04 PM EDT, 14 minutes earlier.

Area forecast discussion, May 11, 3:04 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT THU MAY 11 1995

CONVECTIVE COMPLEX SAGGING ESE INTO NORTHERN COUNTIES ATTM. WILL
LIKELY CONTINUE TO DO SO DURING EVENING HOURS. WILL GO ABOVE 1ST
PERIOD POPS NORTHERN AREAS TONIGHT.

AMASS OVER REGION TO REMAIN UNSTABLE THROUGHOUT PERIOD AS SW BLYR
FLOW SLACKENS JUST A BIT AND BECOMES S BY 36-48 HOURS. MODELS IN
AGREEMENT IN SLOWING THE FORECAST AMPLIFICATION OF THE MEAN 50H RIDGE
TIL LATER IN THE WEEKEND. THIS KEEPS 50H TEMPS FROM WARMING UP
ANYTIME SOON...THUS SCATTERED AFTERNOON CONVECTION ASSOCIATED EITH
THE EAST COAST C-BREEZE SEEMS A GOOD BET NEXT TWO DAYS....ESPECIALLY
NORTH WITH THE COOLER 50H TEMPS RESIDE. WILL KEEP IN RESIDUAL POPS
FOR EVENING PERIOD AS WELL. SEE NO REASON TO ARGUE WITH FAN/FWC
TEMP NUMBERS...AS THEY ARE IN FAIR AGREEMENT.

@1...VOLUSIA BREVARD
@2...LAKE ORANGE SEMINOLE OSCEOLA
@3...OKEECHOBEE INDIAN RIVER ST LUCIE MARTIN

MCO 71/91 71/92 70 603422
DAB 70/90 70/90 70 605533
MLB 72/90 73/90 72 605533

CRISTALDI

In the hours before

Special weather statement, May 11, 11:21 AM EDT, 3 hours 57 minutes before
FLZ041-044>047-053-054-058-059-064-501-112200-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT THU MAY 11 1995

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBL
Special weather statement, May 11, 11:50 AM EDT, 3 hours 28 minutes before
FLZ038-040-501-111850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1149 AM EDT THU MAY 11 1995

...STRONG THUNDERSTORMS ARE MOVING INTO MARION AND FLAGLER COUNTIES...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT STRONG THUNDERSTORMS
HAVE DEVELOPED OVER CENTRAL FLORIDA. THESE STORMS WILL MOVE TO THE
NORTHEAST AT 25 TO 30 MPH DURING THE NEXT THREE HOURS. THESE STORMS
WILL ALSO ENTER THE COASTAL WATERS OF FLAGLER COUNTY WITHIN THE NEXT
HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, May 11, 1:55 PM EDT, 1 hour 23 minutes before
FLZ038-040-501-111855-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
155 PM EDT THU MAY 11 1995

...POTENTIAL FOR SEVERE THUNDERSTORMS OVER MARION AND FLAGLER COUNTIES

NATIONAL WEATHER SERVICE RADAR...DAYTONA BEACH...INDICATED SHOWERS AND
THUNDERSTORMS WERE OCCURRING NORTH OF A LINE FROM ST PETERSBURG TO OAK
HILL

HEAVIEST DOWNPOURS WERE BETWEEN JACKSONVILLE AND GAINESVILLE.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP A WEATHER EYE ON THE SKY.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.